Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Morristown, TN

May 4, 2017Hancock County, Hawkins County, Sullivan County, Tennessee; Lee County, Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 4, 2017, 11:27 PM EDT for Hancock County, Hawkins County, Sullivan County, Tennessee; Lee County, Scott County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 11:27 PM EDT (03:27 UTC)
Expired
May 5, 2017, 12:15 AM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, TN, Hawkins County, TN, Sullivan County, TN, Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS54 KMRX 050327
SVRMRX
TNC067-073-163-VAC105-169-050415-
/O.NEW.KMRX.SV.W.0068.170505T0327Z-170505T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1127 PM EDT THU MAY 4 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  West central Sullivan County in eastern Tennessee...
  Hawkins County in eastern Tennessee...
  Hancock County in eastern Tennessee...
  Lee County in southwestern Virginia...
  Southwestern Scott County in southwestern Virginia...

* Until 1215 AM EDT

* At 1126 PM EDT, severe thunderstorms were located along a line
  extending from near Harrogate to near Morristown, moving northeast
  at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kingsport, Rogersville, Sneedville, Jonesville, Bean Station,
  Surgoinsville, Pennington Gap, Harrogate, Church Hill, Mount
  Carmel, Bulls Gap, St. Charles, Duffield, Clinchport, Rose Hill,
  Treadway, McCloud, Mooresburg, Ewing and Okolona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 8252 3644 8269 3643 8268 3638 8275
      3633 8294 3624 8308 3635 8316 3631 8318
      3629 8326 3639 8328 3642 8338 3651 8339
      3658 8345 3660 8367 3667 8352 3667 8342
      3674 8314 3685 8307 3685 8301 3689 8288
TIME...MOT...LOC 0326Z 235DEG 49KT 3658 8356 3628 8328 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
2 follow-up statements
308 
WWUS54 KMRX 050356
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1156 PM EDT THU MAY 4 2017

TNC067-073-163-VAC105-169-050415-
/O.CON.KMRX.SV.W.0068.000000T0000Z-170505T0415Z/
Sullivan TN-Hawkins TN-Hancock TN-Lee VA-Scott VA-
1156 PM EDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WEST CENTRAL SULLIVAN...HAWKINS...NORTHEASTERN HANCOCK...LEE AND
SOUTHWESTERN SCOTT COUNTIES...

At 1155 PM EDT, severe thunderstorms were located along a line
extending from near Smith to near Rogersville, moving northeast at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kingsport, Rogersville, Sneedville, Jonesville, Surgoinsville,
Pennington Gap, Church Hill, Mount Carmel, St. Charles, Duffield,
Clinchport, Dryden, Rose Hill, McCloud, Jasper, Okolona, Kepler,
Kyles Ford, Pattonsville and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 8252 3644 8269 3643 8268 3638 8275
      3633 8294 3629 8304 3635 8308 3637 8313
      3641 8313 3643 8317 3649 8320 3654 8324
      3659 8327 3662 8331 3664 8335 3667 8342
      3674 8314 3685 8307 3685 8301 3689 8288
TIME...MOT...LOC 0355Z 240DEG 48KT 3671 8323 3639 8294 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
671 
WWUS54 KMRX 050402
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1202 AM EDT FRI MAY 5 2017

TNC067-073-163-VAC105-169-050415-
/O.CON.KMRX.SV.W.0068.000000T0000Z-170505T0415Z/
Sullivan TN-Hawkins TN-Hancock TN-Lee VA-Scott VA-
1202 AM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WEST CENTRAL SULLIVAN...HAWKINS...NORTHEASTERN HANCOCK...LEE AND
SOUTHWESTERN SCOTT COUNTIES...

At 1202 AM EDT, severe thunderstorms were located along a line
extending from near Jonesville to near Surgoinsville, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kingsport, Rogersville, Jonesville, Surgoinsville, Pennington Gap,
Church Hill, Mount Carmel, St. Charles, Duffield, Clinchport, Dryden,
Jasper, Okolona, Kepler, Kyles Ford, Pattonsville, Bays Mountain
S.p., Jearoldstown and Sullivan Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 8252 3644 8269 3643 8268 3638 8275
      3633 8294 3638 8294 3644 8302 3648 8307
      3651 8310 3661 8317 3669 8321 3672 8323
      3674 8314 3685 8307 3685 8301 3689 8288
TIME...MOT...LOC 0402Z 236DEG 49KT 3670 8316 3642 8289 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:51 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 4, 9:51 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
951 PM EDT Thu May 4 2017

.DISCUSSION...
Observations from around the area show winds that have dropped
well below advisory criteria in all areas. With a continuing
downward trend to winds expected over the next few hours, the wind
advisory and high wind warning will be canceled early with the
update. Otherwise, no major changes are needed to the forecast.
The main concern from the showers moving through this evening will
be locally heavy rainfall that could produce brief minor flooding
issues. Some wind gusts up to 40 mph could also be possible. Once
the current convective line moves through, we will have decreasing
rain intensity and coverage through the night as the dry slot
moves overhead.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, May 4, 10:12 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1012 PM EDT Thu May 4 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1012 PM EDT Thu May 4 2017 /912 PM CDT Thu May 4 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

Locally heavy rain may produce minor flooding problems in some
areas. Gusty winds up to 40 mph may be possible with isolated
thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong storms will be possible Saturday afternoon, with
small hail and gusty winds being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 4, 8:02 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
802 PM EDT THU MAY 4 2017

TNZ013-014-036>038-069-050100-
Anderson-Claiborne-Campbell-Union-Knox-Grainger-
802 PM EDT THU MAY 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAIBORNE...EASTERN
KNOX...NORTHEASTERN ANDERSON...CAMPBELL...GRAINGER AND UNION
COUNTIES...

At 802 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Zion Hill to near
Knoxville. Movement was northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Knoxville, Clinton, La Follette, Maynardville, Rutledge, New
Tazewell, Bean Station, Tazewell, Plainview, Jacksboro, Pruden,
Harrogate, Jellico, Caryville, Halls, Blaine, Lake City, Norris,
Luttrell and Lone Mountain.

LAT...LON 3660 8347 3652 8339 3641 8339 3639 8328
      3629 8326 3626 8328 3628 8336 3617 8348
      3619 8356 3614 8364 3610 8363 3612 8367
      3609 8366 3608 8371 3601 8367 3588 8387
      3646 8435 3651 8433 3651 8426 3659 8426
TIME...MOT...LOC 0002Z 221DEG 39KT 3647 8430 3604 8392

mjb
Special weather statement, May 4, 9:23 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
923 PM EDT THU MAY 4 2017

TNZ067-068-085>087-050230-
Northwest Monroe-Roane-Loudon-Southeast Monroe-McMinn-
923 PM EDT THU MAY 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUDON...EASTERN
MCMINN...MONROE AND SOUTHEASTERN ROANE COUNTIES...

At 922 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Sweetwater to 7 miles
southeast of Etowah. Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Oak Ridge, Athens, Lenoir City, Kingston, Sweetwater, Loudon,
Madisonville, Etowah, Englewood, Vonore, Greenback, Tellico Plains,
Niota, Philadelphia, McGee Carson Peninsula, Murray Store, Bullet
Creek, Mount Vernon, Paint Rock and Tariffville.

LAT...LON 3528 8447 3558 8468 3565 8462 3569 8463
      3571 8462 3572 8464 3594 8443 3564 8414
      3560 8418 3558 8413 3559 8411 3557 8410
      3554 8409 3555 8405 3552 8402 3524 8437
TIME...MOT...LOC 0122Z 212DEG 24KT 3561 8463 3527 8443

mjb
Special weather statement, May 4, 9:59 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
959 PM EDT THU MAY 4 2017

TNZ013-036-067>069-071-073-050245-
Anderson-Roane-Loudon-Campbell-NW Blount-Knox-North Sevier-
959 PM EDT THU MAY 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LOUDON...
KNOX...ANDERSON...BLOUNT...SOUTHERN CAMPBELL...NORTHWESTERN SEVIER
AND NORTHEASTERN ROANE COUNTIES...

At 959 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Oliver Springs to 13
miles east of Madisonville. Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Sevierville, Clinton, Lenoir City,
Alcoa, La Follette, Farragut, Oliver Springs, Louisville, Plainview,
Jacksboro, Rockford, Eagleton Village, Strawberry Plains, Caryville,
Halls, Lake City and Norris.

LAT...LON 3559 8411 3558 8413 3591 8441 3600 8443
      3605 8434 3610 8438 3611 8442 3615 8445
      3618 8440 3622 8437 3643 8409 3632 8397
      3630 8397 3627 8401 3621 8397 3616 8391
      3617 8380 3589 8350 3555 8409
TIME...MOT...LOC 0159Z 227DEG 43KT 3617 8431 3558 8413

mjb
Special weather statement, May 4, 10:36 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
1036 PM EDT THU MAY 4 2017

NCZ060-061-050300-
Clay-Cherokee-
1036 PM EDT THU MAY 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEROKEE AND
CENTRAL CLAY COUNTIES...

At 1036 PM EDT, a strong thunderstorm was located over Andrews,
moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Andrews, Hayesville, Nantahala Lake, Topton, Tusquitee and Marble.

LAT...LON 3501 8380 3518 8401 3522 8397 3523 8389
      3526 8384 3526 8380 3524 8374 3526 8371
      3523 8369 3520 8373 3519 8371 3517 8373
      3515 8373 3516 8365 3514 8364 3514 8366
      3512 8362
TIME...MOT...LOC 0236Z 223DEG 37KT 3520 8378

mjb
Special weather statement, May 4, 10:42 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
1042 PM EDT THU MAY 4 2017

TNZ013-014-037>039-070-050330-
Jefferson-Claiborne-Hamblen-Campbell-Union-Grainger-
1042 PM EDT THU MAY 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAIBORNE...
JEFFERSON...NORTHEASTERN CAMPBELL...GRAINGER...UNION AND HAMBLEN
COUNTIES...

At 1041 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles east of La Follette to near
Sevierville. Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Morristown, Jefferson City, Dandridge, Maynardville, Rutledge, New
Tazewell, Bean Station, Tazewell, White Pine, Plainview, New Market,
Baneberry, Russellville, Harrogate, Blaine, Luttrell, Lone Mountain,
Howard Quarter, Big Ridge S.p. and Cumberland Gap.

LAT...LON 3660 8357 3654 8340 3641 8339 3640 8328
      3629 8326 3633 8318 3624 8308 3617 8319
      3613 8318 3613 8324 3590 8330 3593 8349
      3604 8367 3617 8374 3616 8391 3621 8397
      3627 8401 3634 8397 3643 8406 3659 8398
TIME...MOT...LOC 0241Z 228DEG 34KT 3640 8393 3586 8367

mjb
Local storm report, May 4, 10:55 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 PM EDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND GST MARYVILLE               35.75N 83.97W
05/04/2017  M50 MPH          BLOUNT             TN   PUBLIC

0629 PM     NON-TSTM WND DMG GATLINBURG              35.72N 83.49W
05/04/2017                   SEVIER             TN   BROADCAST MEDIA

            LARGE TREES UPROOTED AND BUILDING SITES
            DAMAGED BY HIGH WINDS AT ANAKEESTA MOUNTAIN.

0430 PM     NON-TSTM WND DMG SEVIERVILLE             35.89N 83.58W
05/04/2017                   SEVIER             TN   UTILITY COMPANY

            TREES AND POWER LINES DOWN ACROSS SEVIER
            COUNTY WITH OVER 10000 CURRENTLY WITHOUT
            POWER ACCORDING TO SCES.

0240 PM     NON-TSTM WND DMG WISE                    36.98N 82.58W
05/04/2017                   WISE               VA   BROADCAST MEDIA

            LARGE TREE DOWN ACROSS RAILROAD TRACK.

1240 PM     NON-TSTM WND DMG JOHNSON CITY            36.33N 82.37W
05/04/2017                   WASHINGTON         TN   BROADCAST MEDIA

            TREES DOWN.

1000 AM     NON-TSTM WND GST CAMP CREEK              36.09N 82.77W
05/04/2017  M73 MPH          GREENE             TN   MESONET

1030 AM     NON-TSTM WND DMG GATLINBURG              35.72N 83.49W
05/04/2017                   SEVIER             TN   EMERGENCY MNGR

            TREES BLOWN DOWN, AND SOME ROOFS WITH WIND
            DAMAGE, AROUND THE GATLINBURG AREA.

1154 AM     NON-TSTM WND GST 2 NNW ALCOA             35.81N 83.99W
05/04/2017  M46 MPH          BLOUNT             TN   ASOS

            ASOS STATION TYS, KNOXVILLE MCGHEE TYSON.

1031 AM     NON-TSTM WND GST 2 N CADES COVE          35.62N 83.81W
05/04/2017  M52 MPH          BLOUNT             TN   MESONET

            MESONET STATION IGGT1, INDIAN GRAVE GAP (2 N
            CADES COVE).

1035 AM     NON-TSTM WND GST 2 W HARRISBURG          35.86N 83.53W
05/04/2017  M46 MPH          SEVIER             TN   AWOS

            AWOS STATION GKT, SEVIERVILLE.

1206 PM     NON-TSTM WND GST 3 NNE KNOXVILLE         36.01N 83.93W
05/04/2017  M51 MPH          KNOX               TN   MESONET

            MESONET STATION E2173, 2 NNE KNOXVILLE.

0337 PM     NON-TSTM WND GST 4 WSW ROAN MOUNTAIN     36.17N 82.15W
05/04/2017  M48 MPH          CARTER             TN   MESONET

            MESONET STATION D5724, 4 WSW ROAN MOUNTAIN.

1052 AM     NON-TSTM WND GST 1 SE SEVIERVILLE        35.88N 83.56W
05/04/2017  M55 MPH          SEVIER             TN   MESONET

            MESONET STATION AT258, 1 SE SEVIERVILLE.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:02 PM EDTSpecial Weather StatementMRXCampbell, Claiborne, Grainger, Knox, Union58 min
May 4, 9:13 PM EDTAreal Flood AdvisoryMRXBradley3 hr
May 4, 9:23 PM EDTSpecial Weather StatementMRXLoudon, Monroe67 min
May 4, 9:59 PM EDTSpecial Weather StatementMRXAnderson, Blount, Knox46 min
May 4, 10:42 PM EDTSpecial Weather StatementMRXClaiborne, Grainger, Hamblen, Jefferson, Union48 min
May 4, 10:55 PM EDTAreal Flood AdvisoryMRXLoudon, Morgan, Roane3 hr
May 4, 11:02 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Jefferson, Union43 min
May 4, 11:54 PM EDTSpecial Weather StatementMRXGreene, Unicoi, Washington51 min
May 5, 12:07 AM EDTSpecial Weather StatementMRXCarter, Hawkins, Sullivan, Washington38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.